Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 30, NWS Birmingham, AL

July 4, 2005Etowah County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 4, 2005, 5:27 PM CDT for Etowah County, Alabama. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2005, 5:27 PM CDT (22:27 UTC)
Expired
Jul 4, 2005, 6:30 PM CDT
In force
63 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:30 PM CDTFLASH FLOODAttalla, ALALL FOUR LANES OF US 431 CLOSED FOR 45 MINUTES DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 042227
FFWBMX
ALC055-042330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 PM CDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ETOWAH COUNTY IN NORTHEAST ALABAMA
  THIS INCLUDES THE CITIES OF...RAINBOW CITY...GADSDEN

* UNTIL 630 PM CDT

* AT 527 PM CDT...THE PUBLIC REPORTED FLASH FLOODING FROM A
  THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SARDIS
  CITY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3413 8585 3413 8579 3400 8574 3395 8574
      3397 8587 3391 8592 3393 8597 3386 8602
      3390 8613 3399 8620 3399 8629 3392 8634
      3393 8637 3411 8630 3418 8620 3420 8610
      3421 8585

$$

JONES/90

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:04 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 4, 3:04 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 PM CDT MON JUL 4 2005

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
LOW TEMPERATURES SHOULD BE A DEGREE OR TWO WARMER THAN LAST NIGHT
DUE TO INCREASED MOISTURE AND CLOUD COVER ACROSS THE AREA.  SOME
PRECIPITATION WILL LIKELY LINGER THROUGH THE NIGHT...ESPECIALLY
SOUTHEAST...BUT THE OVERALL COVERAGE AND INTENSITY WILL DECREASE.
DEWPOINTS IN THE LOW TO MIDDLE 70S ALONG WITH LIGHT WINDS WILL LIKELY
RESULT IN WIDESPREAD FOG AFTER MIDNIGHT.  PRECIP SHOULD DIMINISH
MORE SIGNIFICANTLY AFTER MIDNIGHT.

SOUTHERLY FLOW WILL INCREASE KEEPING MOISTURE VALUES AT THE CURRENT
LEVELS.  SEA BREEZE WILL LIKELY MOVE INTO SOUTHERN LOCATIONS AGAIN.
PERHAPS MORE IMPORTANTLY...A BOUNDARY FROM THE REMNANTS OF A STRONG
MCS IN THE ARKLAMIS WILL MAKE ITS WAY INTO CENTRAL AL.  THESE THREE
FACTORS WILL LIKELY LEAD TO ANOTHER ROUND OF STRONG TO SEVERE
WEATHER AREA WIDE.  MODELS ALSO BRING A VORT MAX OUT OF THE
GULF..WITH VARYING INTENSITIES.  THIS FEATURE WILL GRADUALLY
SHIFT NORTH-NORTHEASTERLY THROUGH THE NIGHT INTO WEDNESDAY...
KEEPING RAIN/THUNDERSTORM CHANCES HIGH. THUS INCREASED POPS/CLOUD
COVER AND DECREASED HIGHS ACCORDINGLY.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
DIDNT MAKE ANY WHOLESALE CHANGES TO THE LONG TERM FORECAST.
FORECAST WILL BE HIGHLY DEPENDANT ON THE EVOLUTION OF TWO TROPICAL
SYSTEMS IN THE ATLANTIC BASIN.  ADJUSTMENTS WILL LIKELY BE NEEDED...
BUT DECIDED NOT TO VARY TOO FAR FROM GUIDANCE.

&&

.SYNOPSIS...TEMPERATURES HAVE ALREADY REACHED THEIR MAXIMA FOR MOST
LOCATIONS ACROSS CENTRAL ALABAMA AS CONVECTION HAS BECOME QUITE
WIDESPREAD.  TWO FEATURES RESPONSIBLE FOR THIS ACTIVITY...A STRONG
SEABREEZE FRONT MOVING NORTHWARD INTO OUR CWA...AND A SHEARED VORT
MAX MOVING OUT OF CENTRAL MS...ACROSS NORTHWESTERN AL.  SO FAR...
MOST STORMS HAVE REMAINED BELOW SEVERE CRITERIA...ALTHOUGH WITH ALL
OF THE OUTDOOR ACTIVITIES TODAY...WE REMAIN VERY CONCERNED WITH ALL
OF THE CONVECTION MAINLY WITH RESPECT TO LIGHTNING.  WE HAVE
ALREADY SEEN SEVERAL STORMS EXCEED THE ONE STRIKE EVER TEN SECONDS
THRESHOLD EARLY THIS AFTERNOON.  FURTHERMORE...DUE TO THE TWO
FEATURES MENTIONED ABOVE...WERE NOT EXPECTING A QUICK DISSIPATION OF
STORMS AFTER SUNSET WHICH IS TYPICAL THIS TIME OF YEAR.  HOWEVER...
FOCUS WILL LIKELY SHIFT ACROSS EASTERN (ESPECIALLY SOUTHEASTERN)
AREAS AS VORT MAX LOOSES ITS INFLUENCE ON NORTHERN AND NORTHWESTERN
LOCATIONS. ANY OUTDOOR ACTIVITIES MAY BE IN JEOPARDY THIS EVENING.
LIGHTNING DISPLAYS MAY OVERSHADOW AND FIREWORKS ACROSS CENTRAL
ALABAMA.

SOUTHERLY FLOW WILL BE ENHANCED TOMORROW AND WEDNESDAY RESULTING IN
TWO MORE DAYS OF LIKELY POPS.  THURSDAY THROUGH THE WEEKEND POSE
TROPICAL QUESTIONS.  HOPEFULLY BY THIS TIME NEXT WEEK...WE CAN
STILL THINK OF CINDY AS THAT SWEET LITTLE GIRL FROM THE BRADY BUNCH
RATHER THAN A TROPICAL STORM...OR EVEN HURRICANE.  TWO SYSTEMS ARE
IN THE WORKS...ONE OVER THE YUCATAN AND THE OTHER MOVING ACROSS THE
WINDWARD ISLANDS.  THE FIRST LOOKS LIKE IT WILL MOVE TO OUR WEST
AND NOT BE MUCH OF A FACTOR...THUS ONLY HAVE LOW CHANCE POPS FOR
THURSDAY AND FRIDAY.  THE SECOND SYSTEM IS A BIT MORE CONCERNING AT
THIS TIME...WITH A GENERAL CONSENSUS IN GUIDANCE THAT IT WILL TRACK
ACROSS SOUTHERN FL...POSSIBLY INTO THE CENTRAL OR EASTERN GULF BY
SUNDAY.  HOWEVER...BOTH NEED TO BE WATCHED CLOSELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  84  69  84 /  40  60  50  70
ANNISTON    71  84  70  84 /  30  60  50  70
BIRMINGHAM  74  85  72  85 /  30  60  40  70
TUSCALOOSA  73  88  71  87 /  30  60  40  70
CALERA      73  87  71  85 /  30  60  40  70
AUBURN      71  84  71  84 /  40  70  50  80
MONTGOMERY  73  87  72  86 /  30  70  50  80
TROY        73  86  71  86 /  40  70  50  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

12/SIRMON
Hazardous weather outlook, Jul 4, 12:30 PM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT MON JUL 4 2005

ALZ011>015-017>050-051130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1230 PM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

STRONG THUNDERSTORMS ARE POSSIBLE THROUGH 9 OR 10 PM THIS EVENING
ACROSS CENTRAL ALABAMA. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING PEA TO DIME SIZE HAIL...GUSTY WINDS UP TO 45 MPH...
DEADLY LIGHTNING...AND LOCALIZED HEAVY RAIN UP TO 2 INCHES. THE
THUNDERSTORM STRENGTH WILL BE GREATEST DURING THE HEATING OF THE
DAY WITH A GRADUAL WEAKENING TREND EXPECTED INTO THE EVENING HOURS.

A WARM AND VERY MOIST ATMOSPHERE EXISTS ACROSS THE REGION ON
THIS INDEPENDENCE DAY. DUE TO VARIOUS SMALL SCALE BOUNDARIES...AN
UPPER LEVEL DISTURBANCE...AND THE HEATING OF THE DAY...NUMEROUS
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. ALTHOUGH NOT ALL AREAS
WILL RECEIVE RAIN THROUGH THIS EVENING...THE STORMS THAT DUE DEVELOP
WILL HAVE THE POTENTIAL OF BECOMING STRONG.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...HIGH.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).

AN UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE AREA ON
TUESDAY AS AN UPPER LEVEL TROUGH WILL APPROACH FROM THE WEST.
ONCE AGAIN...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO
DEVELOP FROM 12 PM UNTIL 9 PM...WITH A FEW OF THESE PRODUCING 35 TO
45 MPH WINDS. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL
SHOULD BE EXPECTED WITH ANY STORMS THAT DO DEVELOP.

BEYOND TUESDAY, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT
THIS TIME.

In the hours before

Local storm report, Jul 4, 3:28 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     5 W WEST BLOCTON        33.12N 87.21W
07/04/2005                   BIBB               AL   LAW ENFORCEMENT

            FEW TREES DOWN ON COUNTY ROAD 9.

&&

JSS
Special weather statement, Jul 4, 3:31 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT MON JUL 4 2005

ALZ020-042100-
CHEROKEE-
331 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 400
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER POPE...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR POPE...CENTRE AND
FORNEY THROUGH 400 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 4, 3:54 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT MON JUL 4 2005

ALZ017-042130-
BLOUNT-
354 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 430 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AREA THUNDERSTORMS...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR LOCUST FORK...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LOCUST FORK...
NECTAR...ALLGOOD...CLEVELAND...ROSA...ONEONTA AND BLOUNTSVILLE
THROUGH 430 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Local storm report, Jul 4, 3:59 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             4 W FORNEY              34.09N 85.53W
07/04/2005  0.75 INCH        CHEROKEE           AL   LAW ENFORCEMENT

            DIME TO PENNY SIZE HAIL BRIEFLY COVERED THE GROUND ON US
            411.

&&

JSS
Local storm report, Jul 4, 4:47 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     FORNEY                  34.09N 85.46W
07/04/2005                   CHEROKEE           AL   EMERGENCY MNGR

            PORCH DESTROYED IN FORNEY.

&&

JSS
Special weather statement, Jul 4, 5:08 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT MON JUL 4 2005

ALZ018-042230-
ETOWAH-
508 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 530 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE ARE POSSIBLE FROM AREA THUNDERSTORMS...

AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ATTALLA...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RAINBOW CITY...
ATTALLA...GADSDEN...RIDGEVILLE...REECE CITY...SARDIS CITY AND KEENER
THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:44 PM CDTSevere Thunderstorm WarningBMXBibb31 min
Jul 4, 2:59 PM CDTSevere Thunderstorm WarningBMXShelby38 min
Jul 4, 3:42 PM CDTSevere Thunderstorm WarningBMXCherokee33 min
Jul 4, 4:13 PM CDTSevere Thunderstorm WarningBMXCherokee32 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.